Symmetry, Integrability and Geometry: Methods and Applications (SIGMA)

SIGMA 15 (2019), 013, 22 pages      arXiv:1808.01889

Block-Separation of Variables: a Form of Partial Separation for Natural Hamiltonians

Claudia Maria Chanu and Giovanni Rastelli
Dipartimento di Matematica, Università di Torino, Torino, via Carlo Alberto 10, Italy

Received August 07, 2018, in final form February 14, 2019; Published online February 23, 2019

We study twisted products $H=\alpha^rH_r$ of natural autonomous Hamiltonians $H_r$, each one depending on a separate set, called here separate $r$-block, of variables. We show that, when the twist functions $\alpha^r$ are a row of the inverse of a block-Stäckel matrix, the dynamics of $H$ reduces to the dynamics of the $H_r$, modified by a scalar potential depending only on variables of the corresponding $r$-block. It is a kind of partial separation of variables. We characterize this block-separation in an invariant way by writing in block-form classical results of Stäckel separation of variables. We classify the block-separable coordinates of $\mathbb E^3$.

Key words: Stäckel systems; partial separation of variables; position-dependent time parametrisation.

pdf (438 kb)   tex (74 kb)


  1. Benenti S., Intrinsic characterization of the variable separation in the Hamilton-Jacobi equation, J. Math. Phys. 38 (1997), 6578-6602.
  2. Benenti S., Chanu C., Rastelli G., The super-separability of the three-body inverse-square Calogero system, J. Math. Phys. 41 (2000), 4654-4678.
  3. Bolsinov A.V., Fomenko A.T., Integrable Hamiltonian systems. Geometry, topology, classification, Chapman & Hall/CRC, Boca Raton, FL, 2004.
  4. Boyer C.P., Kalnins E.G., Miller Jr. W., Separable coordinates for four-dimensional Riemannian spaces, Comm. Math. Phys. 59 (1978), 285-302.
  5. Broadbridge P., Chanu C.M., Miller Jr. W., Solutions of Helmholtz and Schrödinger equations with side condition and nonregular separation of variables, SIGMA 8 (2012), 089, 31 pages, arXiv:1209.2019.
  6. Chanu C., Geometry of non-regular separation, in Symmetries and Overdetermined Systems of Partial Differential Equations, IMA Vol. Math. Appl., Vol. 144, Springer, New York, 2008, 305-317.
  7. Chanu C., Degiovanni L., Rastelli G., Three and four-body systems in one dimension: integrability, superintegrability and discrete symmetries, Regul. Chaotic Dyn. 16 (2011), 496-503, arXiv:1309.0089.
  8. Chanu C., Degiovanni L., Rastelli G., Generalizations of a method for constructing first integrals of a class of natural Hamiltonians and some remarks about quantization, J. Phys. Conf. Ser. 343 (2012), 012101, 15 pages, arXiv:1111.0030.
  9. Chanu C., Rastelli G., Eigenvalues of Killing tensors and separable webs on Riemannian and pseudo-Riemannian manifolds, SIGMA 3 (2007), 021, 21 pages, arXiv:nlin.SI/0612042.
  10. Cochran C.M., McLenaghan R.G., Smirnov R.G., Equivalence problem for the orthogonal webs on the 3-sphere, J. Math. Phys. 52 (2011), 053509, 22 pages, arXiv:1009.4244.
  11. Degiovanni L., Rastelli G., Complex variables for separation of the Hamilton-Jacobi equation on real pseudo-Riemannian manifolds, J. Math. Phys. 48 (2007), 073519, 23 pages, arXiv:nlin.SI/0612051.
  12. Di Pirro G.A., Sugli integrali primi quadratici delle equazioni della meccanica, Ann. Mat. Pura Appl. 24 (1896), 315-334.
  13. Eisenhart L.P., Separable systems of Stäckel, Ann. of Math. 35 (1934), 284-305.
  14. Eisenhart L.P., Stäckel systems in conformal Euclidean space, Ann. of Math. 36 (1935), 57-70.
  15. Eisenhart L.P., Riemannian geometry, 8th ed., Princeton Landmarks in Mathematics, Princeton University Press, Princeton, NJ, 1997.
  16. Haantjes J., On $X_m$-forming sets of eigenvectors, Indag. Math. 58 (1955), 158-162.
  17. Havas P., Separation of variables in the Hamilton-Jacobi, Schrödinger, and related equations. II. Partial separation, J. Math. Phys. 16 (1975), 2476-2489.
  18. Kalnins E.G., Separation of variables for Riemannian spaces of constant curvature, Pitman Monographs and Surveys in Pure and Applied Mathematics, Vol. 28, Longman Scientific & Technical, Harlow, John Wiley & Sons, Inc., New York, 1986.
  19. Kalnins E.G., Kress J.M., Miller Jr. W., Separation of variables and superintegrability: the symmetry of solvable systems, IOP Publishing, Bristol, 2018.
  20. Lehmann-Filhés H.R., Über die Verwendung unvollständiger Integrale der Hamilton-Jacobischer partiellen Differentialgleichung, Astron. Nachr. 165 (1904), 209-216.
  21. Levi-Civita T., Sulla integrazione della equazione di Hamilton-Jacobi per separazione di variabili, Math. Ann. 59 (1904), 383-397.
  22. Marcus R.A., Separation of sets of variables in quantum mechanics, J. Chem. Phys. 41 (1964), 603-609.
  23. Meumertzheim M., Reckziegel H., Schaaf M., Decomposition of twisted and warped product nets, Results Math. 36 (1999), 297-312.
  24. Moon P., Spencer D.E., Field theory handbook. Including coordinate systems, differential equations and their solutions, 2nd ed., Springer-Verlag, Berlin, 1988.
  25. Ni A.V., Pak C.W., Finding analytic solutions on active arcs of the optimal trajectory in a gravitational field and their applications, Autom. Remote Control 78 (2017), 313-331.
  26. Nijenhuis A., $X_{n-1}$-forming sets of eigenvectors, Indag. Math. 54 (1951), 200-212.
  27. Schouten J.A., Über Differentialkomitanten zweier kontravarianter Grössen, Proc. K. Ned. Acad. Amsterdam 43 (1940), 449-452.
  28. Stäckel P., Sur une classe de problèmes de dynamique, C. R. Acad. Sci. Paris 116 (1893), 485-487.
  29. Stäckel P., Ueber quadratische Integrale der Differentialgleichungen der Dynamik, Ann. Mat. Pura Appl. 25 (1897), 55-60.
  30. Tonolo A., Sulle varietà Riemanniane normali a tre dimensioni, Pont. Acad. Sci. Acta 13 (1949), 29-53.
  31. Wojciechowski S., Superintegrability of the Calogero-Moser system, Phys. Lett. A 95 (1983), 279-281.

Previous article  Next article   Contents of Volume 15 (2019)